Jump to content

NerdMom: 15 year old son withdrawing from escitalopram l eLapro/cipralex


NerdMom

Recommended Posts

Hi all,

 

I live in Canada, I have two kids; my second is very bright, sensitive, avoidant, kind, impulsive, rigid, funny, explosive... a really complex package.  (His older sister is too, but supporting her has been a more straightforward proposition.)   He has never done well in school -- testing shows extremely high intelligence and extremely poor processing speed and working memory.  (Or, as my husband said when he saw the results, "It's like he's got a screaming CPU, but he's on dial-up.  And his peripherals need upgrading.")  The psychologist said privately, "I can only imagine how frustrating it must be to live in that brain."

 

He's classic for ADHD but none of the standard meds have worked.  We get all the side effects, none of the benefits.  He tanked hard going on two years ago, couldn't even get out of the house to school, and when the doctor offered antidepressants, we decided together to try them. 

 

Well, it's been a ride on the side-effects merry-go-round.  He's been off school since April, and decided in June that he was done and wanted off the escitalopram.  The psych-pediatrician halved his dose from 10mg to 5, and the phrase from elsewhere on this site -- "like throwing your brain off a cliff" pretty much describes it.

 

Unbelievable insomnia, nausea, body floppiness, brain fog, numb legs, emotional meltdowns, and lots of miscellaneous horrible.  Of course that was when the doctor had gone off on a week's vacation without giving us anyone to reach out to.  Cue Mom and Dr. Google, and I've been bingeing scientific literature and this site.  Marched back in to the doctor to ask for a prescription for compounded liquid so that we could (once he's stabilized) taper more appropriately and gradually.  She just shrugged and said, "lots of people just chip the pills".  Um, no.  I'd change to a more withdrawal-conversant doctor, but we're in an underserved semi-rural area and there aren't a lot of options.  So I'm gathering more info for the next appointment and if she won't cooperate then we'll have to work with the family doctor, who is a childhood classmate and knows me well enough to trust my research skills (rural location has its upsides).  I don't intend to be confrontational with her -- a collaborative working relationship is far better to have -- but I need to show her that this approach is valid and appropriate for this situation.

 

I'm still "drinking from the fire hose" of information here, so I don't have a question to put to the group as yet, but I am unbelievably grateful to be able to tap into the resources and accumulated wisdom here.  I feel like I have a plan, and that this can be done, and it can get better.  My son is also participating in the process more than he ever has, working on ways to describe how he's feeling and what he's willing to tolerate in pursuit of his own goal(s), and that's important steps towards him owning his "stuff" in the long term too.  We thought about up-dosing, but at this point (three weeks from dosage cut) the WD symptoms are still slowly declining, so we've decided to hold here for a while instead.  (Ah, to be young again, with a nice neuroplastic brain!)

 

So in the meantime, greetings all, and best wishes to everyone on their various journeys, and thank you for sharing your experiences and your knowledge.  Because Knowledge is Power.

 

(I will do up a proper signature soon, but work awaits, so it'll have to be in a little while.)

Link to post
  • Moderator

Welcome to SA, NerdMom.  We're glad you found your way here.  You seem to be very on top of the situation.  I'm going to give you a few links that are germane to your situation.  You may have already read some of them.

 

Of course, the foundational tenet is to taper no more than 10% of current dose - or slower.

 

Why taper by 10% of my dosage?

 

This link is specifically about tapering Lexapro.  It contains information about making your own liquid if you can't get a prescription.

 

Tips for tapering off Lexapro (escitalopram)

 

The 50% cut from your doc has thrown your son into withdrawal.

 

 
 
When we take medications, the CNS (central nervous system) responds by making changes over the months and years we take the drug(s). When the medication is discontinued, the CNS has to undo all the changes it made. Rebuilding the neurotransmitter production and reactivating the receptor and transporter cells takes time -- during that rebuilding process symptoms occur.  
 
These explain it really well:

 

 

   On 8/30/2011 at 2:28 PM,  Rhiannon said: 
When we stop taking the drug, we have a brain that has designed itself so that it works in the presence of the drug; now it can't work properly without the drug because it's designed itself so that the drug is part of its chemistry and structure. It's like a plant that has grown on a trellis; you can't just yank out the trellis and expect the plant to be okay. When the drug is removed, the remodeling process has to take place in reverse. SO--it's not a matter of just getting the drug out of your system and moving on. If it were that simple, none of us would be here. It's a matter of, as I describe it, having to grow a new brain. I believe this growing-a-new-brain happens throughout the taper process if the taper is slow enough. (If it's too fast, then there's not a lot of time for actually rebalancing things, and basically the brain is just pedaling fast trying to keep us alive.) It also continues to happen, probably for longer than the symptoms actually last, throughout the time of recovery after we are completely off the drug, which is why recovery takes so long.

 

We don't recommend a lot of supplements on SA, as many members report being sensitive to them due to our over-reactive nervous systems, but two supplements that we do recommend are magnesium (magnesium glycinate is a good form) and omega 3 (fish oil). Many people find these to be calming to the nervous system. 

 

 

 

Please research all supplements first and only add in one at a time and at a low dose in case you do experience problems.
 
This link may be helpful for talking with your doctor.
 
This is your Introduction topic, where you can ask questions, post updates and connect with other members.
 
 
Edited by Gridley

Gridley Introduction

 

Lexapro 20 mg since 2004.  Begin Brassmonkey Slide Taper Jan. 2017.   

End 2017 year 1 of taper at 9.25mg 

End 2018 year 2 of taper at 4.1mg

End 2019 year 3 of taper at 1.0mg  

Oct. 30, 2020  Jump to zero from 0.025mg.  Current dose: 0.000mg

3 year, 10 month taper is 100% complete.

 

Ativan 1 mg 1986-1991 CT, soon reinstated.  CT 2000. RI 1 mg 2011-2016.  Sept. 2016  0.625mg X 3

Nov.27, 2020, 7-week Ativan-Valium crossover + change to one 18.75mg dose, w/1 month hold.

Feb. 9, 2021, begin 10% every 4 weeks taper.  Current dose as of April 10: 13mgai.  Taper is 31% complete.

 

Imipramine 75 mg daily since 1986.  Jan. 2016 began every 3-weeks 10% taper, down to 16mgai (44mgpw).  Aug 2016, discovered SA, holding at 16mg.  Taper is 78% complete.  

  

Supplements: omega, vitamins C, E and D3, magnesium glycinate, probiotic, zinc, melatonin .3mg.


I am not a medical professional and this is not medical advice, but simply information based on my own experience, as well as other members who have survived these drugs.

Link to post
  • ChessieCat changed the title to NerdMom: 15 year old son withdrawing from escitalopram l eLapro/cipralex

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy